Arizona, 2004Damaging Wind in Arizona, September 19, 2004
September 19, 2004 · NWS PSR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 19, 3:15 AM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 19, 3:15 AM MST, 2 hours 15 minutes before
AZZ020>028-CAZ030>033-191745-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 AM MST SUN SEP 19 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
AN EARLY SEASON COLD LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY
DEVELOP OVER THE WESTERN STATES...AND PULL A SIGNIFICANT AMOUNT OF
SUBTROPICAL MOISTURE FROM TROPICAL DEPRESSION JAVIER INTO MAINLY
SOUTHWEST AND SOUTH CENTRAL ARIZONA TODAY. THIS WILL LEAD TO A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR LOCALLY
HEAVY RAIN OVER SOUTH CENTRAL ARIZONA. A COLD FRONT WILL FINALLY
SWEEP THROUGH THE REGION MONDAY FOR A RETURN TO DRY WEATHER TUESDAY
THROUGH SATURDAY.
&&
.DISCUSSION...
A STRONG UPPER TROF CONTINUES TO DIG OVER CA WHICH IS AND WILL
CONTINUE TO DRAW UP MOISTURE FROM NOW TROPICAL DEPRESSION JAVIER
LOCATED NEAR CENTRAL BAJA. SATELLITE PHOTOS SHOWED A TONGUE OF 1.5
INCHES PWATER FROM JAVIER INTO SE CA SW AZ AT THIS TIME ALONG WITH A
WELL DEFINED ZONE OF CONVERGENCE PLUS THE APPROACHING TROF WHICH
HELPED DEVELOP STRONG TSTORMS OVER THAT AREA LATE SAT NIGHT/EARLY
SUN MORNING. THIS HAS RESULTED IN A SEVERE THUNDERSTORM WATCH BOX
FOR SW AZ FOR VERY EARLY SUN MORNING. AIRMASS OVER SW AND SOUTH
CENTRAL AZ HAS BECOME VERY MOIST PAST 24 HOURS AS SURFACE DEW POINTS
ARE IN THE 60S AND LAST NIGHTS PHX SOUNDING SHOWED JUST ABOUT
SATURATED ABOVE 750 MB WITH PWATER UP TO 1.8 INCHES. AIRMASS TO
CONTINUE TO REMAIN MOIST AS MOISTURE BEING SHED FROM JAVIER WILL
CONTINUE TO BE DRAWN INTO AZ SUN. A 300 MB JET IS ALSO ROTATING
AROUND THE TROF AND SOUTH CENTRAL AZ WILL BE UNDER ITS RIGHT REAR
QUAD EARLY TODAY...WITH THE JET SLOWLY LIFTING TO THE NE DURING THE
DAY TODAY. THIS WILL PROVIDE JET DYNAMICS TO THE MOIST AIRMASS.
MODELS ALSO SHOW GOOD MID LEVEL OMEGA VALUES OVER SOUTH CENTRAL AZ
EARLY THIS MORNING INTO THE FIRST PART OF THE DAY...THEN SLOWLY
DECREASES THIS AFTERNOON AS THIS DYNAMICS SHIFTS OFF TOWARD THE
EAST. THIS REASONABLE AS AFTER A BRIEF LULL LATE SAT EVENING...
STORMS BEGAN TO REDEVELOP ESPECIALLY OVER SOUTH CENTRAL AZ BY
MIDNIGHT INTO EARLY SUN MORNING. ALL THIS WILL COMBINE INTO A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AZ TODAY
WITH SOME PRODUCING LOCALLY HEAVY RAINS. RAINFALLS OF 1 TO 2 INCHES
ARE STILL POSSIBLE. THUS THE FLASH FLOOD WATCH FOR SOUTH CENTRAL AZ
WILL CONTINUE TODAY. THERE WILL BE A DECREASING CHANCE OF THESE
STORMS OVER SW AZ TODAY...WITH POSSIBLY JUST A FEW LINGERING SHOWERS
OVER SE CA EARLY TODAY AS DRIER AIR AND DOWNWARD MOTION SWINGS
AROUND THE TROF WILL BEGIN TO PUSH INTO SE CA TODAY. THIS DRIER AIR
AND DOWNWARD MOTION WILL SLOWLY PUSH EAST ON MON INTO SW AZ...
LEAVING LINGERING SHOWERS/TSTORMS OVER SOUTH CENTRAL AZ. BY TUES THE
TROF WILL BE MOVING THRU AZ WITH DRY W FLOW AND DOWNWARD MOTION OVER
THE ENTIRE REGION FOR MOSTLY SUNNY SKIES. TROF WILL LIFT OUT TO THE
EAST BY WED LEAVING DRY W FLOW ALOFT OVER OUR ENTIRE REGION FOR
MOSTLY CLEAR SKIES FOR THE REST OF THE WEEK. SOME RE-BUILDING OF THE
RIDGE WILL TAKE PLACE LATER IN THE WEEK WHICH WILL BRING SOME
WARMING. TIGHT PRESSURE OF THE TROF WILL CONTINUE TO BRING SOME
BREEZINESS TO MUCH OF OUR REGION THROUGH MON WITH LESSER WIND BY MID
WEEK AS THE TROF LIFTS OUT.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH SOUTH CENTRAL ZONES 22...23...24...27...28
TODAY.
CA...NONE.
&&
DKS
Hazardous weather outlook, Sep 18, 10:50 AM MST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 AM MST SAT SEP 18 2004
AZZ020-021-025-026-CAZ031>033-190400-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1050 AM MST SAT SEP 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR EASTERN RIVERSIDE AND FAR
EASTERN IMPERIAL COUNTIES IN CALIFORNIA...AND YUMA AND LA PAZ
COUNTIES IN ARIZONA.
.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR LARGE FAST MOVING
THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS. THE THUNDERSTORM
THREAT WILL CONTINUE INTO THE EVENING HOURS.
THE MOST VULNERABLE AREAS ARE EASTERN RIVERSIDE AND EASTERN IMPERIAL
COUNTIES TOWARD THE COLORADO RIVER...AND ALL OF YUMA AND LA PAZ
COUNTIES IN ARIZONA.
HURRICANE MOISTURE MOVING AHEAD OF A STRONG COLD FRONT IS AN
UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO
MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...WARNINGS...OR
ADVISORIES ARE NEEDED TODAY.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
AZZ022>024-027-028-190400-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1050 AM MST SAT SEP 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA.
.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR SHOWERS AND STRONG
THUNDERSTORMS TODAY. THERE IS A THREAT FOR HEAVY RAIN AND STRONG
THUNDERSTORM WINDS WHICH WILL LAST INTO THE EVENING HOURS.
THE ENTRAINMENT OF TROPICAL MOISTURE AHEAD OF A STRONG COLD
FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD
CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...
WARNINGS...OR ADVISORIES ARE NEEDED.
HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SUNDAY AS
THE COLD FRONT APPROACHES ARIZONA. HEAVY RAINS MAY CAUSE MINOR
FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING
Thunderstorm Wind, La Paz
- When
- September 19, 5:30 AM MST
- Where
- La Paz County, 1 mi N of Quartzsite
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 33.667, -114.217
Winds knocked down 3 power poles resulting in a 12 hour power outage for Quartzsite residents.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Jersey, September 19 to 20, 2004$2.4 million · 1 event
- Tornado in Florida, September 19, 2004$75,000 · F1 · 1 event
- Damaging Wind in Colorado, September 19, 2004$40,000 · 53 kt wind · 1 event
- Debris Flow in Montana, September 19, 20042 injured · 1 event
- Storm Surge in New Jersey, September 19 to 20, 20046 events
- Storm Surge in Pennsylvania, September 19 to 20, 20044 events
- High Wind in Kansas, September 19, 200452 kt wind · 3 events
- Waterspouts in Gulf of Mexico, September 19, 20042 events
- Damaging Winds in South Dakota, September 19, 200465 kt wind · 2 events
- Flash Flood in Arizona, September 19, 20041 event
- Damaging Wind in Arizona, September 19, 200457 kt wind · 1 event
- Flash Flood in Arizona, September 19, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422847.